Alert archive / Oregon / High Wind Watches in 2005

High Wind Watch 4, NWS Medford, OR

December 20, 2005Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high wind watch at Dec 20, 2005, 2:35 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 21, 2005, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 20, 2005, 2:35 PM PST (22:35 UTC)
In effect from
Dec 21, 2005, 10:00 AM PST
Expired
Dec 20, 2005, 9:01 PM PST
In force
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2005-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2005-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KMFR 202235
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
235 PM PST TUE DEC 20 2005

CAZ081-202345-
/O.EXP.KMFR.HW.W.0008.000000T0000Z-051220T2300Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
235 PM PST TUE DEC 20 2005

...HIGH WIND WARNING WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

THE HIGH WIND WARNING WILL EXPIRE AT 3 PM PST THIS AFTERNOON. 

$$

ORZ026-202345-
/O.EXP.KMFR.WI.Y.0006.000000T0000Z-051220T2300Z/
JACKSON COUNTY-
INCLUDING THE CITIES OF...MEDFORD...ASHLAND
235 PM PST TUE DEC 20 2005

...WIND ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON. 

$$

ORZ021-022-210645-
/O.NEW.KMFR.HW.A.0004.051221T1800Z-051222T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
235 PM PST TUE DEC 20 2005

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING. 

ANOTHER COLD FRONT WILL APPROACH THE COAST WEDNESDAY. SOUTH WINDS
AHEAD OF THE FRONT WILL INCREASE TO 35 TO 45 MPH AROUND MIDDAY
WITH GUSTS TO 60 MPH. THE WINDS WILL DIMINISH AFTER THE FRONT
MOVES ONSHORE WEDNESDAY EVENING.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

STOCKTON
1 follow-up statement
000 
WWUS76 KMFR 210501
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
901 PM PST TUE DEC 20 2005

ORZ021-022-211215-
/O.UPG.KMFR.HW.A.0004.051221T1800Z-051222T0600Z/
/O.NEW.KMFR.HW.W.0009.051221T1800Z-051222T0200Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
901 PM PST TUE DEC 20 2005

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 6 PM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 6 PM PST WEDNESDAY.

ANOTHER STRONG COLD FRONT WILL APPROACH THE COAST WEDNESDAY.

SOUTH WINDS AHEAD OF THE FRONT WILL INCREASE TO 35 TO 45 MPH
AROUND 10 AM PST WEDNESDAY WITH GUSTS TO 60 MPH...WITH THE
STRONGEST WINDS NEAR THE COAST. THE WINDS WILL DIMINISH AFTER THE
FRONT MOVES ONSHORE WEDNESDAY EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
FB

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Dec 20, 1:30 PM PST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 20, 1:30 PM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
130 PM PST TUE DEC 20 2005

.DISCUSSION...12Z NGM/NAM/GFS IN.

THE NEAR TERM FORECAST CALLS FOR RELATIVELY WARM AND WET WEATHER.
THE LONGWAVE PATTERN IS STAGNANT WITH A BROAD TROUGH OFF THE WEST
COAST AND RIDGING OVER THE ROCKIES.  THIS MAKES FOR PERSISTENT
MOIST SOUTHWEST FLOW ALOFT OVER THE MEDFORD CWA.  EMBEDDED SHORT
WAVES MOVING THROUGH THE TROUGH AND NORTH ALONG 130W WILL PUSH
SEVERAL WARM FRONT/COLD FRONT COMBOS ONSHORE...ONE AS WE SPEAK...
AND ONE EACH ON WEDNESDAY AND THURSDAY.

WATER VAPOR IMAGERY SHOWS QUITE A BIT OF MOISTURE ADVECTING INTO THE
AREA...AND THE AIR COMING IN IS QUITE WARM...DRIVING UP THE SNOW
LEVEL.  AFTER FURTHER EVALUATION...THE POTENTIAL FOR FLOODING IS
LOW...SO THE FLOOD WATCH WAS CANCELLED EARLIER TODAY.  A HIGH WIND
WARNING VERIFIED ALONG THE COAST TODAY...BUT NOT YET IN THE SHASTA
VALLEY.  WILL CANCEL THE HIGH WIND WARNING IN THE SHASTA VALLEY AND
THE WIND ADVISORY FOR THE BEAR CREEK VALLEY WITH THE ZONE ISSUANCE.
WILL ALSO ISSUE A HIGH WIND WATCH FOR THE COAST FOR THE WEDNESDAY
SYSTEM. THE THURSDAY FRONT LOOKS TO BE EVEN WINDIER.

THE RIDGE WILL WEAKEN THURSDAY AND MOVE ON TO THE EAST...AND THE
OFFSHORE TROUGH WILL ALSO WEAKEN TEMPORARILY.  EXPECT A BREAK IN THE
ACTION FRIDAY AND SATURDAY AS AN UPPER RIDGE BUILDS ALONG THE WEST
COAST.  IT NOW LOOKS LIKE THE RIDGE WILL HANG TOUGH THROUGH MONDAY.
HOWEVER...THE UPSTREAM TROUGH WILL ALSO RETRENCH DURING THIS PERIOD
AND THE WET PATTERN WILL BEGIN ANEW AT SOME POINT NEXT WEEK.  THE
RIDGE WILL BREAK TO THE EAST AND SHORT WAVES EJECTING FROM THE
OFFSHORE TROUGH WILL START PUSHING FRONTS ONSHORE AGAIN.

STOCKTON

&&

.AVIATION...MOSTLY VFR CONDITIONS EXCEPT FOR OBSCURED TERRAIN FOR
THE NEXT 24 HOURS.  LOCAL IFR CONDITIONS WILL DEVELOP IN VALLEY LATE
TONIGHT. WINDY ALONG THE COAST AND IN THE SHASTA VALLEY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...GALE WARNING...........FLORENCE OR TO OR/CA BORDER 0-60 NM.
     SMALL CRAFT ADVISORY...FLORENCE OR TO OR/CA BORDER 0-60 NM.
     HIGH WIND WATCH........ORZ021/022 1000-2200 PST THU.
     HIGH SURF ADVISORY.....ORZ021/022 THROUGH 1600 PST WED.
CA...GALE WARNING...........OR/CA BORDER TO PT. ST GEORGE CA 0-60 NM.
     SMALL CRAFT ADVISORY...OR/CA BORDER TO PT. ST GEORGE CA 0-60 NM.

&&

ALSO VISIT THE NWS ON THE WEB AT WWW.WEATHER.GOV/MEDFORD
Hazardous weather outlook, Dec 20, 6:58 AM PST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
658 AM PST TUE DEC 20 2005

ORZ021-022-211430-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
658 AM PST TUE DEC 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

HIGH SURF ADVISORY EFFECT UNTIL 10 PM TONIGHT. SEE HIGH SURF
ADVISORY FOR DETAILS. HIGH WIND WARNING REMAINS IN EFFECT UNTIL
NOON TODAY. FOR DETAILS SEE HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY
EVENING. FOR DETAILS SEE FLOOD WATCH.

PZZ350-353-356-370-373-376-211430-
CAPE ARAGO TO FLORENCE, OR 20 TO 60 NM-
CAPE ARAGO TO FLORENCE, OR WESTWARD 20 NM-
CAPE BLANCO TO CAPE ARAGO, OR 20 TO 60 NM-
CAPE BLANCO TO CAPE ARAGO, OR WESTWARD 20 NM-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR 20 TO 60 NM-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR WESTWARD 20 NM-
658 AM PST TUE DEC 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

GALE WARNING REMAINS IN EFFECT THROUGH THIS AFTERNOON. FOR DETAILS
SEE COASTAL WATERS FORECAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CAZ081-211430-
CENTRAL SISKIYOU COUNTY-
658 AM PST TUE DEC 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CAZ080-211430-
WESTERN SISKIYOU COUNTY-
658 AM PST TUE DEC 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON TODAY

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ORR

In the hours before

Local storm report, Dec 20, 8:46 AM PST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
846 AM PST TUE DEC 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     HEAVY RAIN       2 SW GRANTS PASS        42.42N 123.35W
12/20/2005  1.00 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            830 AM TO 830 AM.

&&

GLASER
Local storm report, Dec 20, 9:26 AM PST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
926 AM PST TUE DEC 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 AM     HEAVY RAIN       3 SSE COOS BAY          43.34N 124.21W
12/20/2005  1.56 INCH        COOS               OR   TRAINED SPOTTER

            9AM TO 9AM.

0925 AM     NON-TSTM WND DMG N AZALEA                42.80N 123.26W
12/20/2005                   DOUGLAS            OR   TRAINED SPOTTER

            NORTH WINDS GUSTING TO 30 MPH. NO DAMAGE.

0926 AM     HEAVY RAIN       2 WSW ROSEBURG          43.21N 123.39W
12/20/2005  1.28 INCH        DOUGLAS            OR   TRAINED SPOTTER

            9AM TO 9AM.

&&

GLASER
Local storm report, Dec 20, 10:35 AM PST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1035 AM PST TUE DEC 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     HEAVY RAIN       5 NNE SELMA             42.34N 123.57W
12/20/2005  3.35 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            26 HOUR RAINFALL TOTAL ENDING AT 10 AM PST.

&&

JACOBS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 10:51 AM PSTWind AdvisoryMFRJackson4 hr

Nearby

High Wind Watches in Oregon, 2005Every high wind watch in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.